Wisconsin DHS Tribal Affairs – Important Media Release
The Wisconsin Department of Health Services is expressing concern regarding nine overdose deaths which are under investigation in La Crosse, Wisconsin. It is the belief of local police and medical officials that these deaths may have been the result of a tranq laced opioid supply.
“This is either a much more potent opiate, or there may be something intermixed with it, some sort of sedative that would make it less effective to our usual treatments,” says Dr. Chris Eberlein, emergency medicine with Gundersen Health System.
Over the past year, portions of the United States have seen this animal tranquilizer xylazine increasing in fentanyl, heroin, and cocaine. It is a sedative, known on the street as “tranq”, and it leaves users in a stupor for several hours. The slowed breathing that results from the drug use does not respond to narcan.
If you are interested in narcan and the training on how to use it properly, please contact the clinic at 715-349-8554. Narcan SHOULD STILL be given to reverse a drug overdose. We cannot assume it will be ineffective, as narcan has been shown effective time and time again. The clinic’s narcan training also teaches on rescue breathing measures, which may be necessary in situations where the person is not responding well to narcan.